Missouri, 2001Tornado in Missouri, October 10, 2001
October 10, 2001 · NWS SGF · 1 event in 1 county or zone
An F1 tornado touched down near the Southwest Missouri State University campus at the intersection of Grand and National. The damage path was 100 yards wide and one half mile long as it moved north northeast across National Street.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An F1 tornado touched down near the Southwest Missouri State University campus at the intersection of Grand and National. The damage path was 100 yards wide and one half mile long as it moved north northeast across National Street. The tornado downed trees, blew down power lines, blew out numerous windows, and tore off a roof. 750 people lost power for more than 18 hours. Only minor injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 10, 5:49 AM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Oct 10, 5:49 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT WED OCT 10 2001
ZONE UPDATE ISSUED TO INCREASE TEMPERATURES IN SOUTHWEST
MISSOURI/SOUTHEAST KANSAS COUNTIES. CURRENT READINGS WERE VERY CLOSE
TO EXPECTED HIGHS...SO BUMPED THE HIGHS UP A CATEGORY.
.SGF...
MO...FLASH FLOOD WATCH FOR WEDNESDAY FOR ZONES MOZ055>057...
MOZ066>069...MOZ077>081...MOZ088...MOZ090...MOZ093>094.
KS...FLASH FLOOD WATCH FOR WEDNESDAY FOR ZONES KSZ073...KSZ097...
KSZ101.
SUTTON
In the hours before
Special weather statement, Oct 10, 5:00 AM CST, 5 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED OCT 10 2001
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...HEAVY RAIN POSSIBLE TODAY...
...WINDY CONDITIONS TO PERSIST TODAY...
A DEVELOPING STORM SYSTEM IN THE CENTRAL PLAINS WILL CONTINUE TO
BRING A VARIETY OF HAZARDOUS WEATHER TO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TODAY.
OVERNIGHT...SEVERAL WAVES OF HEAVY RAINFALL MOVED THROUGH MISSOURI
AND KANSAS. FOUR TO SIX INCHES OF RAIN WAS ESTIMATED BY RADAR TO
HAVE FALLEN ACROSS PORTIONS OF SOUTHWEST MISSOURI DURING THE PRE
DAWN HOURS.
WHILE THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS MORNING...
ANOTHER ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS IS EXPECTED
THIS AFTERNOON AND EVENING. WINDS ACROSS THE REGION ARE VERY STRONG
AND SHOW A FAVORABLE SIGNATURE FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT. DAMAGING WINDS WILL BE THE MAIN THREAT...WITH ISOLATED
TORNADOES ALSO POSSIBLE. THE PRIME TIME FOR SEVERE WEATHER WILL BE
FROM 2 PM TO 8 PM TODAY.
HEAVY RAIN WILL ALSO ACCOMPANY THE SHOWERS AND THUNDERSTORMS TODAY.
AN ADDITIONAL TWO TO FOUR INCHES OF RAIN WILL BE POSSIBLE ACROSS THE
REGION BEFORE THE RAIN ENDS THURSDAY. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR LOCATIONS ALONG AND NORTH OF A LINE FROM NEOSHO TO
SPRINGFIELD AND LEBANON FOR TODAY. HEAVY RAIN WILL BE POSSIBLE
SOUTHEAST OF THIS LINE...HOWEVER GROUND SATURATION WILL BE SLOWER
TO DEVELOP DUE TO THE RECENT DRY SPELL.
MEANWHILE...A GUSTY SOUTH TO SOUTHWEST WIND OF 20 TO 30 MPH WILL
ALSO CONTINUE TODAY AS THE STORM SYSTEM ORGANIZES IN THE PLAINS.
GUSTS NEAR 40 MPH MAY OCCUR LATE THIS MORNING ACROSS SOUTHEAST
KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI. PERSONS DRIVING HIGH
PROFILE VEHICLES SHOULD USE CAUTION TODAY...ESPECIALLY ON EAST-WEST
ROADS.
.EXTENDED OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST EARLY
THURSDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
FRIDAY NIGHT THROUGH EARLY SUNDAY.
SUTTON
Local storm report, Oct 10, 10:25 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 AM CDT WED OCT 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1049 AM PIERCE CITY MO WIND DAMAGE
10/10/01 LAWRENCE TIN ROOF TORN OFF. TREES
ALSO UPROOTED TO THE EAST
OF PIERCE CITY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Tornado, Greene
- When
- October 10, 10:35 AM CST to 10:40 AM CST
- Where
- Greene County, Springfield
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 100 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.200, -93.300
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, October 10 to 13, 20012 injured · $2.2 million · F2 · 77 events
- Hail and Lightning Strikes in Oklahoma, October 10, 20011 injured · $300,000 · 0.75 in hail · 3 events
- Damaging Wind in Arkansas, October 10, 2001$42,000 · 58 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, October 10, 2001$19,000 · 1 in hail · 12 events
- Flash Flood and Hail in Texas, October 10 to 11, 20011.75 in hail · 21 events
- Flash Flooding in Missouri, October 10, 2001$18,000 · 6 events
- Heavy Rain in Puerto Rico, October 10, 2001$20,000 · 1 event
- Damaging Winds in Puerto Rico, October 10, 20011 injured · 2 events
- Flash Flood and Hail in Oklahoma, October 10, 2001$6,000 · 1.75 in hail · 8 events
- High Surf in Hawaii, October 10 to 14, 20017 events
- Flash Flood in Arkansas, October 10, 2001$12,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, October 10, 20013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271117.